Q. Can gastrointestinal infection last for three months?

Answered by Dr. Ramesh Kumar S and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Gastroenteritis or Pantoprazole? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

I am a 29 year old male, and I am concerned about my health. I had an episode of possible food-borne illness, three months back. That time, I had shivers, fluttering pain in lower abdomen, fever, and high bilirubin. The symptoms have gone, except for occasional fluttering. My bilirubin went down, and I had fluttering and gas on and off for a month afterward. I had a lot of spicy and fried food, so the pain returned. I did an ultrasound of the entire abdomen and kidneys, which came back negative. I still have the fluttering, with on and off abdominal pain. I also had some itching for a few days over the past month. Today, I had one normal bowel movement and another which had floating stools. Any idea what is going on with me? Can a gastrointestinal infection last for three months? I do not smoke, but I drink occasionally. I do not have a family history of gallbladder or pancreatic cancer. Thanks for your help.


Related Questions:
Will my abdominal pain after cholecystectomy throw me into SVT?
Is Pantoprazole allergy something to be concerned about?
For how long can probiotics be taken in abdominal problem?
 

Dr. Ramesh Kumar S
FELLOW OF AMERICAN COLLEGE OF GASTROENTROLOGY
Internal Medicine, Medical Gastroenterology

Hello,

Welcome to icliniq.com.

  • Most likely, it is gastroenteritis or stomach flu. Gastroenteritis is inflammation of the gastrointestinal tract that involves the stomach and small intestine. Signs and symptoms include diarrhea, vomiting, abdominal pain, backache, lack of energy, and dehydration. However, it is not necessary that all symptoms are present in every patient.
  • I suggest getting an ultrasound scan of the abdomen, stool routine and microscopy, to rule out bacterial infection. If a bacterial infection is there, a short-term antibiotic treatment will help.
  • Our gut consists of its environment of microorganisms called gut flora. They are responsible for proper digestion of food. Once this flora is depleted by toxins released by bacteria, many of gastrointestinal symptoms like bloating, belching, vomiting, constipation, loose stools, etc., can be there.
  • I would suggest you do the following:
  1. Take a good probiotic for a week. This will replenish the depleted flora. Once the flora is replenished, intestinal motility and secretions will be improved.
  2. Tablet Pantoprazole 40 mg, once daily before breakfast can be taken along with it to provide relief.
  3. Drink a lot of fluid and electrolytes to replenish the level in blood, as sodium and potassium are lost in vomiting and loose motions.
  4. Eat 30 to 40 g of fiber per day.
  5. Have Ispaghula husk, two teaspoons, twice daily.
  6. Drink a lot of orange juice and coconut water.
  7. Eat a lot of vegetable and fibrous fruits like oranges and pears.
  8. Do not smoke or drink.
  9. Do not eat fast food, and fried or spicy food.
  10. Take lots of yogurt.

For further queries consult a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

 

Hi doctor,

Thanks for your answer. I had an ultrasound of my abdomen already and it came back negative. This was six weeks ago. Should I be worried about early pancreatic cancer or the function of my gallbladder?

 

Dr. Ramesh Kumar S
FELLOW OF AMERICAN COLLEGE OF GASTROENTROLOGY
Internal Medicine, Medical Gastroenterology

Hi,

Welcome back to icliniq.com.

  • As of now, I would suggest you follow my advice for at least a week. If your symptoms are not relieved, we can go for a CT abdomen and repeat ultrasound of the abdomen, to rule out any doubts. Please enclose all previous reports with your follow-up.

Revert with more information to a medical gastroenterologist online --> https://www.icliniq.com/ask-a-doctor-online/medical-gastroenterologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Having abdominal pain and bloated feeling for five months. Could this be due to colon cancer?
Query: Hi doctor, I have had abdominal pain for five months. It is mainly under the right side ribs along the right flank. I also have some pain on the left. I feel gassy and bloated. The stomach makes some crazy noises. I was constipated for a few months, but now I have constant diarrhea. I am going to ...  Read Full »
Dr. Ramesh Kumar S
Medical Gastroenterologist

Answer: Hi, Welcome to icliniq.com. As per your question, most likely it is not colon cancer. The problems are due to disturbed gastrointestinal flora. Our gut consists of its own environment of a microorganism called gut flora. They are responsible for proper digestion of food. Once this flora is depleted...  Read Full »
 
Natural Sources and Health Benefits of Probiotics
Article Overview: This article explains about probiotics, their health benefits, and natural sources of probiotics.  Read Article »
Dr. Lekshmi Rita Venugopal
Medical Gastroenterologist

Probiotics are naturally occurring bacteria in our gut. The word 'Probiotic' is derived from a Latin word 'Pro’ meaning ‘Promoting’ and the Greek word 'Biotic' which means 'Life.' Probiotics are live microorganisms in the gut that have several health benefits. Many kinds of ba ...  Read Article »
 
Taking Pantoprazole for GERD. Is any drug interactions between Pantoprazole and Voltaren?
Query: Hello doctor, I am on 40 mg Pantoprazole twice a day for GERD. I just took 50 mg Voltaren for a bad back and I am worried sick. I checked online and it said no drug interactions. I have not yet taken my nightly dose of Pantoprazole, should I not take it?  Read Full »
Dr. Ashaq Hussain Parrey
Rheumatologist

Answer: Hello, Welcome to icliniq.com. I went through your query. There are no drug interactions between Pantoprozole and Diclofenac (Voltaren). In fact, anyone who takes painkillers like Diclofenac has to take Pantoprazole to prevent Diclofenac-induced gastritis. So, relax and take the regular dose of Pa...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Will ejaculating on the hands cause STD?
Hello doctor, I have a question about STD exposure risk. I masturbated another male with my hand, and my palm was moist ...Read more »
Is there always 1 to 2 percent chance of TB recurrence even after completion of medicine?
Hello doctor, I had pulmonary TB and undergone six months of continuous medication as suggested by the doctor. There wa ...Read more »
HIV - Common Questions Answered | AIDS | Stages of HIV | Symptoms | Treatment
Human Immunodeficiency Virus (HIV) is the virus that causes HIV infection and AIDS (Acquired Immunodeficiency Syndrome). ...Read more »